Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Sleep problems / Is everyone totally paranoid?
Jun 11, 2002

Dr Frascino, I live in the UK and was diagnosed +ve in 1999. Firstly, are all people who pose questions here really as paranoid as the ones displayed? It seems to me that most people would be better off worrying less and enjoying life more - especially those who have had little or no risk to HIV infection!! Contrary to comments made in one question the UK has an excellent free health service and I am very satisfied with the quality of the healthcare I receive. I have recently been diagnosed with Distal Symmetric Polyneuropathy secondary to my HIV infection and have been taking hydromorphone hydrochloride bi-daily as a means of pain relief. However, I still have problems sleeping at night because of pains in my lower limbs and arms. I have tried over-the-counter mild sedatives which still leave me feeling drowsy in the mornings. Can you suggest a short acting drug with sedative effects that may help? I suffer frequent fatigue which I am assured is caused by the HIV and do not want to suffer drug induced somnolence additionally.

Many thanks

Pete (London)

Response from Dr. Frascino

Hey London Pete,

Thanks for writing. Distal Symmetric Sensory Polyneuropathy is a real pain, so to speak. It can be caused by HIV itself, but most frequently is caused or worsened by medications, such as the "d" drugs -- ddI, ddC, and d4T - or certain cancer chemotherapy agents. If you presently have a "d" drug in your antiviral regimen, you might ask your HIV specialist if there is another option still available for you. Zerit(d4T), Videx(ddI), and Hivid(ddC) -induced peripheral neuropathy is often reversible if the drug is discontinued. If your neuropathy is HIV-induced or if you cannot discontinue the offending drug, then pain control is the way to go. Dose adjusting your hydromorphone to a larger dose at night and less during the day might help. Other agents, such as carbamazepine or tricyclic antidepressants have been used with varying degrees of success. Supplementing with B vitamins and Carnitine has also been suggested by some. An experimental drug under development called "nerve-cell growth factor" looked promising; however, apparently not promising enough for the company to continue funding its development. So that's in limbo at the present time. If pain control continues to be a problem, ask for a referral to an HIV-knowledgeable neurologist to make sure nothing else is going on and complicating your problem.

Also recheck the causes of your fatigue. Even though you were "assured" it was caused by HIV, that may not be the only factor involved. For instance, you are having trouble sleeping due to neuropathic pain, and that can lead to additional fatigue. Also, check out hormonal abnormalities such as low testosterone in men, adrenal insufficiency, and thyroid problems. Unrecognized infections should also be searched for. And, equally important, is the question of possible anemia. Are you anemic? Treatment of even mild to moderate anemia in the setting of HIV disease has been shown to improve quality of life and energy level. It is also associated with improved survival.

Finally, Pete, as to if all the people posing questions here are really that paranoid, actually no, most are much, much worse!!! How very right you are: Worry less, enjoy life more!!!!

So now a question for you: What's the hottest ticket in the West End these days?

Best of Luck, Pete.

Dr. Bob


Previous
erythropoietin-please help
Next
low white blood cell count

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement